Tennessee, 2017

Hail and Damaging Winds in Tennessee, April 22, 2017

April 22, 2017 · NWS HUN · 6 events in 1 county or zone

Numerous showers and thunderstorms moved into and developed over north Alabama in an unstable and moderately sheared environment. One supercell tracked across Lincoln County producing copius amounts of large hail, in some cases covering the ground heavily.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Numerous showers and thunderstorms moved into and developed over north Alabama in an unstable and moderately sheared environment. One supercell tracked across Lincoln County producing copius amounts of large hail, in some cases covering the ground heavily.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 22, 1:29 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 22, 1:29 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
229 PM CDT Sat Apr 22 2017

.NEAR TERM...(Now through Tonight)
Issued at 215 PM CDT Sat Apr 22 2017

Surface analysis this afternoon shows a low with attendant cold
front gradually moving eastward through MS at the moment. Ahead of
this system over the CWA, southerly flow is gaining a westerly
component with the front inching closer. Plenty of low level moisture
is in place this afternoon with Td generally in the low to mid 60s.
Temps across the area and trying to bump up into the mid 70s but are
being inhibited by cloud cover increasing to the west. Guidance
continues to indicate some potential today for strong to severe
storms to develop out ahead of the front if convection is able to
initiate within a favorable airmass. Current forecast will show a
gradual increase in convection across the CWA now through this
evening and thunderstorm develop is expected to initiate west of
I65, given current instability trends, and progress eastward today.
Main threats continue to be strong wind gusts and hail, based off
model soundings showing favorable mid level lapse rates. Shear is
fairly limited for a higher tornado threat but cannot rule out a
brief spin up.

.SHORT TERM...(Sunday through early Monday)
With the surface boundary shifted east of the CWA, lingering showers
on the back side of the surface low will impact the area early Sunday
morning, mainly before sunrise. Models are in a decent agreement
showing the system slowing down around the AL/GA line. This will
keep the rain threat in the forecast for much of the day tomorrow,
with a focus over the eastern zones. Drier air behind the system will
be quick to spread over the area from W-E as the system drifts out
of the region by the early evening hours, ending rain chances. We
will see some cold air advection behind this front, so expecting
highs only in the low to mid 60s on Sunday with lows dropping into
the upper 40s to low 50s on Monday morning.

.LONG TERM...(Monday through Friday)

The extended forecast starts out with near normal temps on Monday as
northerly winds continue behind the exiting cut off low. The work
week will start off with temps in the upper 60s to lower 70s and
overnight lows in the lower 50s and decreasing clouds thanks to that
cooler and drier air. As a ridge begins to build behind the departing
low, skies will become mostly clear and temps will be on the rise.
Southerly flow returns on Tuesday but as the pressure gradient
tightens ahead of the next system, expect breezy southerly flow on
Wednesday. Combined with the ridge still over portions of the area,
temps will rebound into the lower 80s by Wednesday afternoon. As the
next system swings out of the Plains and up towards the Great Lakes,
it will deamplify and push the ridge off to our NE. The accompanying
sfc low will bring a 'cold' front into the TN Valley Wed Night into
Thursday and bring some showers and thunderstorms. No severity
concern with these storms at this time as the convection along front
will be falling apart as it moves southeastward across the area.
What is left of the front will be lifted back northward on Friday as
high pressure off the east coast strengthens. By the end of the week,
temps will be in the mid 80s with a lingering slight chance of
showers and thunderstorms. Saturday will feel much like Friday,
slight chance of showers and storms, highs in the mid 80s, but the
system coming out of the Rockies will push this ridge back out into
the Atlantic by Sunday providing a better chance of precipitation
across the board.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat Apr 22 2017

Main concern this afternoon will be the potential for showers and
thunderstorms pushing into the vicinity of the terminals. An area of
showers and embedded storms is currently drifting toward NW AL from
the west. Assuming the atmosphere continues to destabilize ahead of
a cloud shield covering N. MS and W. TN, expect thunderstorms to
impact MSL by 20Z and HSV by 21Z and linger through sunset. VCSH will
possible overnight with MFVR vsby before sunrise.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...Barron
SHORT TERM...Barron
LONG TERM...JMS
AVIATION...Barron

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 22, 10:38 AM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1138 AM CDT Sat Apr 22 2017

ALZ001>010-016-TNZ076-096-097-230015-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
1138 AM CDT Sat Apr 22 2017

This Hazardous Weather Outlook is for north Alabama and portions
of southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Stronger and more numerous thunderstorms are expected to develop and
move across the region this afternoon and evening, just ahead of and
along an eastward moving cold front. Some of these storms could be
strong to severe, with large hail and damaging wind gusts the primary
threats. These storms should quickly move off to the east and end by
late Saturday evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms will be possible on Wednesday
night into Thursday, as another weak cold front approaches the
Tennessee Valley.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.

RSB

In the hours before

Special weather statement, Apr 22, 2:43 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Huntsville AL
343 PM CDT SAT APR 22 2017

ALZ004-007-222115-
Lawrence AL-Morgan AL-
343 PM CDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORGAN AND SOUTHERN
LAWRENCE COUNTIES UNTIL 415 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Moulton, moving northeast at 55 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hartselle, Moulton, Trinity, Hillsboro, Speake, Wren, Landersville,
Neel, Bankhead National Forest and Chalybeate Springs.

LAT...LON 3442 8753 3467 8714 3441 8697 3430 8736
      3430 8740
TIME...MOT...LOC 2043Z 239DEG 49KT 3438 8740

LN
Local storm report, Apr 22, 2:54 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
354 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          3 NNE HALLTOWN          34.50N 88.04W
04/22/2017                   FRANKLIN           AL   EMERGENCY MNGR

            DEBRIS REPORTED FALLING AT INTERSECTION 247 AND 23.
            DAMAGE REPORTED AT THE SHILOH BAPTIST CHURCH. DEBRIS
            SIGNATURE ON RADAR. RELAYED BY MEDIA AND EMA.

&&

JMS
Special weather statement, Apr 22, 3:06 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
406 PM CDT SAT APR 22 2017

ALZ001-002-222130-
Lauderdale AL-Colbert AL-
406 PM CDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND EAST CENTRAL
COLBERT COUNTIES UNTIL 430 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm over
Underwood-Petersville, or near Florence, moving east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Rogersville, Killen,
Lexington, St. Florian, Underwood-Petersville and Anderson.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3496 8787 3500 8767 3500 8725 3487 8721
      3483 8722 3480 8735 3480 8742 3479 8743
      3472 8780
TIME...MOT...LOC 2106Z 252DEG 39KT 3484 8772

70/DD
Special weather statement, Apr 22, 3:37 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
437 PM CDT SAT APR 22 2017

ALZ001-005-222215-
Lauderdale AL-Limestone AL-
437 PM CDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, or 18 miles northwest of Athens, moving east at 60 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lexington, Elkmont, Anderson, Lester, Good Springs, Mt Rozell,
Whitehead, Cairo and Leggtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3499 8699 3490 8697 3483 8736 3500 8741
TIME...MOT...LOC 2137Z 255DEG 51KT 3495 8726

70/DD
Local storm report, Apr 22, 3:38 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
438 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             2 NE BELGREEN           34.50N 87.84W
04/22/2017  E1.00 INCH       FRANKLIN           AL   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED

&&

JMS

The radar

The Northeast Alabama radar (KHTX), 60 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
April 22, 3:40 PM CST
Where
Lincoln County, Taft
Measured
1 in hail
Reported by
Public
Coordinates
35.020, -86.730

One inch diameter hail was reported.

Hail, Lincoln

When
April 22, 3:45 PM CST
Where
Lincoln County, Taft
Measured
1 in hail
Reported by
Public
Coordinates
35.020, -86.730

One inch diameter hail was reported.

Hail, Lincoln

When
April 22, 3:50 PM CST
Where
Lincoln County, Taft
Measured
1.75 in hail
Reported by
Public
Coordinates
35.020, -86.730

Golf ball sized hail was reported. Window screens were knocked out of homes.

Thunderstorm Wind, Lincoln

When
April 22, 3:50 PM CST
Where
Lincoln County, Taft
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.020, -86.730

A large tree was knocked down.

Thunderstorm Wind, Lincoln

When
April 22, 3:50 PM CST
Where
Lincoln County, 1.33 mi ESE of Blanche
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.040, -86.750

A canopy above a gas station was blown off.

Hail, Lincoln

When
April 22, 4:00 PM CST
Where
Lincoln County, 0.89 mi NE of Taft
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.030, -86.720

Half-dollar sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684648, 684649, 684650, 684653, 684654, 684652.